Palpitations are defined here as sensations of a skipped heartbeat, an irregular heartbeat, a rapid or slow heartbeat, or increased awareness of the heartbeat. A patient’s awareness of the heartbeat occurs most frequently at rest (e.g., while watching television or lying in bed). In bed the mattress serves as a resonator; this facilitates an awareness of the heartbeat, which may be fast, slow, irregular, or normal.
The most common causes of palpitations are anxiety, stimulants (e.g., caffeine, alcohol), drugs (e.g., amphetamines, cocaine, digitalis glycosides, psychotropic agents, thyroid hormone), and cardiac disease (e.g., valvular disease, ischemia, myocardiopathy, mitral valve prolapse, and heart failure). Other common causes are conduction abnormalities (e.g., Wolff-Parkinson-White syndrome, sick sinus syndrome), panic disorder, hypoglycemia, reactive hypoglycemia, hyperthyroidism, hypoxia, and hyperventilation.
If the palpitations occur infrequently, are not associated with other symptoms (e.g., chest pain, syncope, dizzy spells), and develop in an otherwise healthy patient, concern or extensive workup is probably unnecessary. If palpitations are frequent, are disturbing to the patient, are or associated with near-syncope or syncope, dizzy spells, chest pain, activity, or evidence of heart disease, they should be considered more serious and further investigation is required. The studies should include electrocardiography performed with the patient at rest, exercise electrocardiography, and frequent 24-hour Holter monitoring or closed-loop event monitoring.
In children and adolescents, the complaint of palpitations is most often a sign of anxiety, although the congenital form of long QT syndrome must be considered. Caffeine and stimulants in over-the-counter cold remedies may also cause tachyarrhythmias. If a rapid arrhythmia is suspected or the problem is recurrent, the physician should perform electrocardiographic studies and Holter monitoring to determine whether Wolff-Parkinson-White syndrome is present. The most common arrhythmias in children are supraventricular tachycardias. Children, adolescents, and young adults should be specifically questioned about the use of stimulants, such as tobacco, snuff, caffeine, alcohol, and street drugs (methamphetamine or cocaine).
In adults who have no clinical evidence of heart disease or other systemic disease, the complaint of palpitations is often only an awareness of their normal heartbeat or an occasional atrial or ventricular contraction. The patient should be questioned carefully about excessive use of tobacco and about stimulants such as caffeine, alcohol, and other agents, including recreational drugs, amphetamines, psychotropic agents, over-the-counter weight-reducing agents, and thyroid replacement therapy. Increasing age often brings a decreasing tolerance to agents such as caffeine, alcohol, and drugs. These agents, though previously tolerated without symptoms, may induce palpitations as the patient gets older. Palpitations (often paroxysmal atrial fibrillation) are occasionally noted by a patient during the day after unusual but not necessarily excessive alcohol ingestion, a phenomenon known as holiday heart syndrome. The most common causes of palpitations in elderly patients include supraventricular and ventricular premature beats, sick sinus syndrome, and atrial fibrillation.
Patients with known cardiac disease who complain of palpitations are more likely to have serious arrhythmias, such as atrial fibrillation, ventricular tachycardia, and sick sinus syndrome. If a patient with a wide-complex tachycardia has a history of heart failure, myocardial infarction, or recent-onset angina, the tachycardia is more likely to be ventricular in origin than supraventricular with aberration. Those who have poor left ventricular function are particularly prone to ventricular arrhythmias and sudden death. Mitral valve prolapse occurs most frequently in young women. One study revealed that the average age of patients with mitral valve prolapse is 38 years and that 70% of these patients are women.
Palpitations occur more frequently and are of greater clinical significance in patients with the click-murmur syndrome than in those with only an echocardiographic diagnosis of mitral value prolapse. Well-conditioned athletes often have a resting bradycardia (sometimes marked). This condition may be associated with premature ventricular contractions, first-degree atrioventricular (AV) block, and second-degree atrioventricular block; these arrhythmias disappear with exercise.
All patients should be questioned about the characteristics (fast, slow, irregular, etc.) of the palpitations, mode of onset, mode of termination, precipitating factors, frequency, and results of any prior therapy. Patients may complain of a forceful, fast, slow, or irregular heartbeat. It is often useful to have the patient tap out what the rhythm feels like. If the patient cannot do this, the physician can tap out a selection of rhythms—slow and regular, slow and irregular, fast and regular, and fast and irregular as well as the beat of a premature contraction followed by a compensatory pause—to help the patient describe what s/he means by “palpitations.”
The sudden onset of a regular tachycardia with a rate greater than 160 beats per minute suggests a supraventricular tachycardia. A rate of 150 beats per minute suggests atrial flutter with a 2:1 conduction ratio. A rapid, irregularly irregular tachycardia with a pulse deficit suggests atrial fibrillation. The precise nature of the arrhythmia must be documented by electrocardiography or Holter monitoring.
Various types of arrhythmia are typically found at different times in the same patient. Recurrence of arrhythmias in late afternoon and early evening suggests that they are precipitated by reactive hypoglycemia. For any patient with unexplained, recurrent arrhythmias that occur several hours after eating, the physician should perform a 5-hour glucose tolerance test to rule out reactive hypoglycemia. These arrhythmias are usually supraventricular in origin. Arrhythmias in insulin-dependent diabetic patients that occur near the time of peak insulin activity are also frequently induced by hypoglycemia. Patients with diabetes often have accelerated coronary artery disease, which is another possible cause of arrhythmias.